Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Cheyenne, WY

June 7, 2017Niobrara County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 7, 2017, 4:13 PM MDT for Niobrara County, Wyoming; Sioux County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2017, 4:13 PM MDT (22:13 UTC)
Expired
Jun 7, 2017, 5:15 PM MDT
In force
62 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Sioux County, NE, Niobrara County, WY

The radar

The Rapid City radar (KUDX), 148 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS55 KCYS 072213
SVRCYS
NEC165-WYC027-072315-
/O.NEW.KCYS.SV.W.0027.170607T2213Z-170607T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
413 PM MDT WED JUN 7 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northern Sioux County in the Panhandle of Nebraska...
  East central Niobrara County in east central Wyoming...

* Until 515 PM MDT

* At 413 PM MDT, a severe thunderstorm was located near Redbird, or
  17 miles west of Edgemont, moving south at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  northern Sioux and east central Niobrara Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4335 10407 4330 10404 4302 10405 4301 10398
      4300 10389 4300 10402 4301 10435 4328 10425
TIME...MOT...LOC 2213Z 339DEG 11KT 4325 10416 

HAIL...1.50IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
696 
WWUS55 KCYS 072244
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
444 PM MDT WED JUN 7 2017

NEC165-072253-
/O.CAN.KCYS.SV.W.0027.000000T0000Z-170607T2315Z/
Sioux NE-
444 PM MDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SIOUX COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4324 10405 4301 10405 4301 10435 4322 10427
TIME...MOT...LOC 2243Z 338DEG 10KT 4317 10412 

$$

WYC027-072315-
/O.CON.KCYS.SV.W.0027.000000T0000Z-170607T2315Z/
Niobrara WY-
444 PM MDT WED JUN 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL NIOBRARA COUNTY...

At 443 PM MDT, a severe thunderstorm was located 9 miles southeast of
Redbird, or 17 miles southwest of Edgemont, moving south at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of east
central Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 10405 4301 10405 4301 10435 4322 10427
TIME...MOT...LOC 2243Z 338DEG 10KT 4317 10412 

HAIL...1.25IN
WIND...60MPH
 
$$

Rubin
067 
WWUS55 KCYS 072311
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
511 PM MDT WED JUN 7 2017

WYC027-072321-
/O.EXP.KCYS.SV.W.0027.000000T0000Z-170607T2315Z/
Niobrara WY-
511 PM MDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NIOBRARA COUNTY
WILL EXPIRE AT 515 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4324 10405 4301 10405 4301 10435 4322 10427
TIME...MOT...LOC 2311Z 339DEG 11KT 4310 10408 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:56 PM MDT, 17 minutes earlier.

Area forecast discussion, Jun 7, 3:56 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
356 PM MDT Wed Jun 7 2017

.SHORT TERM...(This evening through Friday night)
Issued at 355 PM MDT Wed Jun 7 2017

Current KCYS radar loop over western Nebraska shows scattered
thunderstorms just north of the I-80 corridor this afternoon.
These thunderstorms have become strong and locally severe with
large hail and some strong winds. Believe this will continue over
the next 3 to 5 hours will additional activity developing further
north and west through this evening. These storms may also become
strong or severe with large hail and strong gusty winds.

For tonight, would not be surprised if thunderstorm activity
lingers through midnight due to a series of weak disturbances
aloft moving southeast across the area ahead of the upper level
ridge axis to the west. More organized squall lines or multi-cells
are possible as suggested by the HRRR and other high resolution
models. Otherwise, activity will gradually diminish in intensity
after midnight with patchy fog possible towards sunrise over the
areas of light winds and which received moderate to heavy
rainfall yesterday and today.

Warming trend will continue into Thursday as the upper level ridge
axis moves eastward into Wyoming. High temperatures will climb
into the 80's over the lower elevations of southeast Wyoming with
highs likely near 90 further east. Models show well-defined warm
air advection aloft across central Wyoming as this ridge builds
into the area. Further east, there is still a threat of strong
thunderstorms as this warm and dry air aloft will be slow to
progress eastward. Believe the coverage will be more isolated
compared to the last few days however, due to this drier air
aloft. Kept POP between 20 to 25 percent near and just east of the
Laramie Range including portions of the Nebraska panhandle. Llvl
winds will gradually veer into the southwest and west Thursday
night allowing drier air closer to the surface to push into the
region. As the upper level ridge slides east of the area on
Friday, deep southwest flow is expected over the area with even
warmer temperatures. This will begin a period of warmer than
normal temperatures through the weekend with highs in the mid 80's
to mid 90's likely. Drier conditions will begin on Friday across
the whole area into western Nebraska.

.LONG TERM...(Saturday through Wednesday)
Issued at 355 PM MDT Wed Jun 7 2017

West/southwest flow will prevail through the weekend as the next
upstream trough swings onto the West Coast. Latest model guidance
has slowed this trough about 12 hours or so compared to yesterday.
As a result, expect warm/dry conditions to linger longer, now to
include both Saturday/Sunday. H7 temperatures warm to between 15-17C
both days, which will boost high temps well into the 80s at most
spots, with even some low 90s across the western Nebraska Panhandle.
Both the GFS/ECMWF are consistent in lifting area of low pressure
from the Great Basin area on Monday, into Wyoming on Tuesday, and
the Dakotas by Wednesday. This drives a Pacific Front thru the state
Monday Night which spark off some convection, and depending upon
frontal timing, would not be surprised to see some strong-severe
convection. The trending north of this system's track suggests drier
conditions across the CWA than earlier anticipated. Temperatures
will cool behind Pacific cold front 60s west & 70s east by the
middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1148 AM MDT Wed Jun 7 2017

Main challenge again today will be convective timing and extent
this afternoon, evening. Latest info consistently points to
showers/thunderstorms developing first along the Laramie Range
between 19-20Z, before spreading to surrounding areas thereafter.
This yields highest confidence in convective activity impacting
the KCYS terminal, so have added a TEMPO group 20-24Z here.
Otherwise, kept VCTS going until radar trends can be diagnosed
coincident with convective development this afternoon. Latest
models even suggest the potential for a couple of rogue supercells
developing off the Black Hills and diving south towards far
eastern WY and the northern Nebraska Panhandle after 00Z. Will
continue to monitor trends and add TEMPO mentions as necessary at
KCDR and KAIA. Convection winds down by late evening, giving way
to VFR conditions overnight.

&&

.FIRE WEATHER...
Issued at 308 PM MDT Wed Jun 7 2017

No Fire Weather concerns for the rest of the week and
through the weekend with fuels in green-up. Scattered showers and
thunderstorms will continue with a good potential of some wetting
rains this evening and once again on Thursday. Dry and very warm
conditions are expected to develop over the area by Friday.

&&

.HYDROLOGY...
Issued at 308 PM MDT Wed Jun 7 2017

High temperatures in the mountains will increase back into the
60s later this week while low temperatures are expected to stay
above freezing. This will result in continued snowmelt and rising
creeks and main stem rivers. In addition, moderate to heavy
rainfall from showers and thunderstorms today and tonight could
increase snowmelt rate and runoff into area creeks and rivers.
Will have to monitor the upper North Platte River near Saratoga,
and the Encampment River for additional increases in river level
over the next several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 7, 4:54 AM MDT, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
454 AM MDT Wed Jun 7 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue through the early evening. Some of these storms could
be severe with large hail, damaging winds and heavy rainfall.
Storms are expected to be slow moving, so there will be an
increased threat of flash flooding. Areas along and south of a
line from Alliance to Torrington to Wheatland stand the greater
chances of seeing these severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 35 MPH with gusts to 50 MPH are
possible. An even stronger and more widespread high wind event is
possible Tuesday as an unusually strong low pressure system tracks
across Wyoming into South Dakota.

.Spotter information statement...

Spotter activation may be needed for communities along and south
of Alliance to Torrington to Wheatland after 2PM this afternoon
through early evening.

WYZ103>106-109>117-081100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue into the early evening hours. Some of these storms
could be strong with dime sized hail and downburst winds to 50
MPH. Slow movement of the storms could result in localized flash
flooding threat.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 40 MPH with gusts to 60 MPH are
possible, especially in the wind prone areas. An even stronger
and more widespread high wind event is possible Tuesday as an
unusually strong low pressure system tracks across Wyoming into
South Dakota.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 7, 4:03 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 NNE SIDNEY            41.16N 102.96W
06/07/2017  E0.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

            MARBLE TO DIME SIZE.

&&

BCHAPMAN
Local storm report, Jun 7, 4:07 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
407 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 SW SIDNEY             41.12N 102.98W
06/07/2017  E0.88 INCH       CHEYENNE           NE   TRAINED SPOTTER

            OBSERVED AT CABELAS NORTH OF I-80.

&&

MJAMSKI
Local storm report, Jun 7, 4:08 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             SIDNEY                  41.13N 102.97W
06/07/2017  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jun 7, 4:10 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             SIDNEY                  41.13N 102.97W
06/07/2017  E0.25 INCH       CHEYENNE           NE   TRAINED SPOTTER

            SPOTTERS WIFE CALLED HIM TO SAY THAT SHE WAS GETTING GOLF
            BALL SIZED HAIL ON THE NORTH EDGE OF TOWN A FEW MINUTES
            PRIOR TO HIS REPORT.

&&

BCHAPMAN
Local storm report, Jun 7, 4:11 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             SIDNEY                  41.13N 102.97W
06/07/2017  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            LOTS OF IT.

&&

BCHAPMAN
Special weather statement, Jun 7, 4:11 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
411 PM MDT WED JUN 7 2017

WYZ102-072315-
Niobrara County WY-
411 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NIOBRARA COUNTY
UNTIL 515 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Redbird, or 17 miles west of Edgemont, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Niobrara County.

LAT...LON 4330 10405 4301 10406 4302 10435 4330 10424
TIME...MOT...LOC 2210Z 350DEG 13KT 4325 10416

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:31 PM MDTSpecial Weather StatementCYSLaramie44 min
Jun 7, 3:31 PM MDTSevere Thunderstorm WarningCYSNiobrara38 min
Jun 7, 4:11 PM MDTSpecial Weather StatementCYSNiobrara64 min
Jun 7, 4:52 PM MDTSpecial Weather StatementCYSAlbany53 min
Jun 7, 5:15 PM MDTSpecial Weather StatementCYSNiobrara60 min
Jun 7, 5:26 PM MDTSevere Thunderstorm WarningCYSNiobrara50 min
Jun 7, 1:21 PM MDTSpecial Weather StatementCYSMorrill39 min
Jun 7, 1:43 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill47 min
Jun 7, 2:09 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill36 min
Jun 7, 2:28 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill48 min
Jun 7, 2:44 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill33 min
Jun 7, 2:56 PM MDTSpecial Weather StatementCYSBanner49 min
Jun 7, 3:04 PM MDTAreal Flood AdvisoryCYSMorrill3 hr
Jun 7, 3:09 PM MDTSpecial Weather StatementCYSCheyenne51 min
Jun 7, 3:15 PM MDTSevere Thunderstorm WarningCYSCheyenne60 min
Jun 7, 3:42 PM MDTSpecial Weather StatementCYSBanner48 min
Jun 7, 4:27 PM MDTAreal Flood AdvisoryCYSCheyenne3 hr
Jun 7, 4:37 PM MDTSpecial Weather StatementCYSKimball38 min
Jun 7, 5:33 PM MDTSpecial Weather StatementCYSKimball42 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.